Skip to main content
Skip to article control options
No AccessFull-Length Paper

Hybrid Method for Uncertainty Propagation of Orbital Motion

Published Online:

The efficient and accurate representation of uncertainty for orbiting objects under nonlinear dynamics is a topic of great interest for space situational awareness. This paper presents a hybrid method that enables an efficient propagation of uncertainty while maintaining accuracy. The method proposed in this research is defined by combining two ideas. First, the second-order semianalytic solutions are derived, based on a Deprit–Lie transformation, in order to describe a perturbed orbiting motion due to central-body oblateness and solar radiation pressure. From this theory, a simplified dynamical system is defined by eliminating the short-period variation. Next, this simplified dynamical system is expanded by using the state transition tensors, which can directly map uncertainty while capturing the nonlinearity of higher-order dynamics. In this paper, it is verified that the hybrid method propagates uncertainty accurately by comparing uncertainty from Monte Carlo methods through statistical approaches. It is also shown that the method reduces the computational burden of the Monte Carlo methods to less than 0.002%.


  • [1] Junkins J. L., Akella M. R. and Alfriend K. T., “Non-Gaussian Error Propagation in Orbital Mechanics,” Journal of Astronautical Sciences, Vol. 44, No. 4, Oct.–Dec. 1996, pp. 541–563. Google Scholar

  • [2] Park R. S. and Scheeres D. J., “Nonlinear Mapping of Gaussian Statistics: Theory and Applications to Spacecraft Trajectory Design,” Journal of Guidance, Control, and Dynamics, Vol. 29, No. 6, Nov.–Dec. 2006, pp. 1367–1375. doi: JGCODS 0731-5090 LinkGoogle Scholar

  • [3] Terejanu G., Singla P., Singh T. and Scott P. D., “Uncertainty Propagation for Nonlinear Dynamic Systems Using Gaussian Mixture Models,” Journal of Guidance, Control, and Dynamics, Vol. 31, No. 6, Nov.–Dec. 2008, pp. 1623–1633. doi: JGCODS 0731-5090 LinkGoogle Scholar

  • [4] Jones B. A., Doostan A. and Born G. H., “Nonlinear Propagation of Orbit Uncertainty Using Non-Intrusive Polynomial Chaos,” Journal of Guidance, Control, and Dynamics, Vol. 36, No. 2, March–April 2013, pp. 430–444. doi: JGCODS 0731-5090 LinkGoogle Scholar

  • [5] Tapley B. D., Schutz B. E. and Born G. H., Statistical Orbit Determination, 1st ed., Elsevier Academic Press, Burlington, MA, 2004, pp. 160–172. Google Scholar

  • [6] Maybeck P. S., Stochastic Models, Estimation and Control, Vol. 2, Academic Press, New York, NY, 1982, pp. 259–271. Google Scholar

  • [7] Horwood J. T., Aragon N. D. and Poore A. B., “Gaussian Sum Filters for Space Surveillance: Theory and Simulations,” Journal of Guidance, Control, and Dynamics, Vol. 34, No. 6, Dec. 2011, pp. 1839–1851. doi: JGCODS 0731-5090 LinkGoogle Scholar

  • [8] Giza D., Singla P. and Jah M., “An Approach for Nonlinear Uncertainty Propagation: Application to Orbital Mechanics,” AIAA Paper  2009-6082, 2009. Google Scholar

  • [9] DeMars K. J., “Nonlinear Orbit Uncertainty Prediction and Rectification for Space Situational Awareness,” Ph.D. Dissertation, Univ. of Texas at Austin, Austin, TX, Dec. 2010. Google Scholar

  • [10] Park I. and Scheeres D. J., “Simplified Propagation of Uncertainty in the Non-Keplerian Problem,” Proceedings of the Advanced Maui Optical and Space Surveillance Technologies Conference, edited by Ryan S., The Maui Economic Development Board, Maui, HI, id.E88, Sept. 2014. Google Scholar

  • [11] Park I., Fujimoto K. and Scheeres D. J., “The Effect of Dynamical Accuracy for Uncertainty Propagation,” Journal of Guidance, Control, and Dynamics, Vol. 38, No. 12, 2015, pp. 2287–2300. doi: JGCODS 0731-5090 LinkGoogle Scholar

  • [12] Ghrist R. and Plakalovic D., “Impact of Non-Gaussian Error Volumes on Conjunction Assessment Risk Analysis,” Proceedings of AIAA/AAS Astrodynamics Specialist Conference, AIAA Paper  2012-4965, 2012, pp. 1543–1558. LinkGoogle Scholar

  • [13] Fujimoto K. and Scheeres D. J., “Analytical Nonlinear Propagation of Uncertainty in the Two-Body Problem,” Journal of Guidance, Control, and Dynamics, Vol. 35, No. 2, 2012, pp. 497–509. doi: JGCODS 0731-5090 LinkGoogle Scholar

  • [14] Deprit A., “Canonical Transformations Depending on a Small Parameter,” Celestial Mechanics, Vol. 1, No. 1, 1969, pp. 12–30. doi: CLMCAV 0008-8714 CrossrefGoogle Scholar

  • [15] Aslan B. and Zech G., “Statistical Energy as a Tool for Binning-Free, Multivariate Goodness-of-Fit Tests, Two-Sample Comparison and Unfolding,” Nuclear Instruments and Methods in Physics Research, Vol. 537, No. 3, Feb. 2005, pp. 626–636. CrossrefGoogle Scholar

  • [16] Aslan B., “The Concept of Energy in Nonparametric Statistics—Goodness-of-Fit Problems and Deconvolution,” Ph.D. Thesis, Univ. Siegen, Siegen, Germany, 2004. Google Scholar

  • [17] Kamel A. A., “Perturbation Method in the Theory of Nonlinear Oscillations,” Celestial Mechanics, Vol. 3, No. 1, 1970, pp. 90–106. doi: CLMCAV 0008-8714 CrossrefGoogle Scholar

  • [18] Hori G. I., “Theory of General Perturbations with Unspecified Canonical Variables,” Astronomy Society of Japan, Vol. 18, 1966, pp. 287–296. Google Scholar

  • [19] Junkins J. and Singla P., “How Nonlinear Is It? A tutorial on Nonlinearity of Orbit and Attitude Dynamics,” Journal of the Astronautical Sciences, Vol. 52, No. 1, 2004, pp. 7–60. JALSA6 0021-9142 Google Scholar

  • [20] Grimmett G. and Stirzaker D., Probability and Random Processes, 3rd ed., Oxford Univ. Press, Oxford, England, U.K., 2009, pp. 50–51. Google Scholar

  • [21] Szèkely G. J. and Rizzo M. L., “Energy Statistics: A Class of Statistics Based on Distances,” Journal of Statistical Planning and Interference, Vol. 143, No. 8, 2013, pp. 1249–1272. doi: CrossrefGoogle Scholar

  • [22] Efron B. and Tibshirani R., An Introduction to the Bootstrap, Chapman and Hall, New York, 1993, pp. 45–104. CrossrefGoogle Scholar

  • [23] Horowitz J. L., “The Bootstrap,” Handbook of Econometrics, Vol. 5, North-Holland, Amsterdam, 2001, Chap. 52. CrossrefGoogle Scholar

  • [24] Scheeres D. J., Orbital Motion in Strongly Perturbed Environments, Springer, New York, 2012, p. 358. CrossrefGoogle Scholar

  • [25] Hori G. I., “The Effect of Radiation Pressure on the Motion of an Artificial Satellite,” Space Mathematics, Vol. 7, Pt. 3, edited by Rosser J. B., American Mathematical Society, Providence, RI, 1966, pp. 167–182. Google Scholar

  • [26] Saad N. A., Khalil K. I. and Amin M. Y., “Analytical Solution for the Combined Solar Radiation Pressure and Luni-Solar Effects on the Orbits of High Altitude Satellites,” Open Astronomy Journal, Vol. 3, No. 1, 2010, pp. 113–122. doi: CrossrefGoogle Scholar

  • [27] El-Saftawy M. I., Ahmed M. K. M. and Helali Y. E., “The Effect of Direct Solar Radiation Pressure on a Spacecraft of Complex Shape, I. The Equations of Motion,” Astrophysics and Space Science, Vol. 259, No. 2, 1998, pp. 141–149. doi: APSSBE 0004-640X CrossrefGoogle Scholar

  • [28] Deprit A., “The Elimination of the Parallax in Satellite Theory,” Celestial Mechanics, Vol. 24, No. 2, 1981, pp. 111–153. doi: CLMCAV 0008-8714 CrossrefGoogle Scholar

  • [29] Lara M., San-Juan J. F. and Lòpez-Ochoa L. M., “Proper Averaging via Parallax Elimination,” Advances in the Astronautical Sciences, Vol. 150, 2014, pp. 315–331. Google Scholar

  • [30] Deprit A. and Rom A., “The Main Problem of Artificial Satellite Theory for Small and Moderate Eccentricities,” Celestial Mechanics, Vol. 2, No. 2, 1970, pp. 166–206. doi: CLMCAV 0008-8714 CrossrefGoogle Scholar

  • [31] Deprit A., “Delaunay Normalisations,” Celestial Mechanics, Vol. 26, No. 1, 1982, pp. 9–21. doi: CLMCAV 0008-8714 CrossrefGoogle Scholar

  • [32] Boccaletti D. and Pucacco G., Theory of Orbits: Perturbative and Geometrical Methods, Vol. 2, Springer, New York, 1998, pp. 125–161. Google Scholar

  • [33] Lara M., San Juan J. F. and Lopez L. M., “Semianalytic Integration of High-Altitude Orbits under Lunisolar Effects,” Mathematical Problems in Engineering, Vol. 2012, 2012, Paper 659396. doi: CrossrefGoogle Scholar

  • [34] Park S. H., “Nonlinear Trajectory Navigation,” Ph.D. Thesis, Univ. of Michigan, Ann Arbor, MI, 2007. Google Scholar

  • [35] Lara M., San-Juan J. F. and Lòpez-Ochoa L. M., “Delaunay Variables Approach to the Elimination of the Perigee in Artificial Satellite Theory,” Celestial Mechanics and Dynamical Astronomy, Vol. 120, No. 1, Sept. 2014, pp. 39–56. doi: CrossrefGoogle Scholar